Antidepressants-induced serotonin syndrome: LITERATURE REVIEW

Authors: K. Koleva, R. Nikolov,

Summary The serotonin syndrome (SS) is a potentially life-threatening adverse drug reaction caused by excessive serotonergic activity in the nervous system. It is characterized by a triad of symptoms, which include mental status changes, autonomic hyperactivity, and neuromuscular abnormalities. Numerous medications have been associated with the SS. However, most of the reported cases include antidepressants, either on their own or in combinations with drugs from different therapeutic groups, over-the-counter drugs or illicit substances. The most well-known combination resulting in SS is the selective serotonin reuptake inhibitors (SSRIs) with Monoamine oxidase inhibitors (MAOIs). Of all groups of antidepressants, the SSRIs are the most commonly implicated. The incidence of reported cases with the serotonin andnoradrenaline reuptake inhibitors (SNRIs) is also increasing. Because of the widespread use of antidepressants, clinicians must maintain a high clinical suspicion for the SS. The avoidance of multidrug regimens is critical to the prevention of the SS.

Key words: , ,
Полезни документи: